Heavy Rain, Leslie
- When
- March 22, 7:41 AM EST to March 23, 7:41 AM EST
- Where
- Leslie County, Thousandsticks
- Reported by
- COOP Observer
- Coordinates
- 37.180, -83.420
A 24 hour rainfall total of 0.95 inches was reported in Thousandsticks.
On March 23rd, a cold front and associated dry line moved through eastern Kentucky. Supercell and Multicellular thunderstorms developed and moved into eastern Kentucky Wednesday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
On March 23rd, a cold front and associated dry line moved through eastern Kentucky. Supercell and Multicellular thunderstorms developed and moved into eastern Kentucky Wednesday. The storms produced numerous instances of large hail and straight-line winds and prompted the issuance of multiple severe thunderstorm warnings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 22, 6:45 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 745 AM EDT TUE MAR 22 2011 .SHORT TERM.../TODAY THROUGH THURSDAY/ A WEAK COLD FRONT WAS NEAR THE NORTHERN EDGE OF THE FORECAST AREA DURING THE PREDAWN HOURS...WITH SHOWERS AND THUNDERSTORMS LINGERING WELL TO THE NORTH OF THE BOUNDARY OVER OH AND NORTHERN WV. THE FRONT WILL STALL OVER THE NORTHERN PORTION OF THE FORECAST AREA AROUND SUNRISE AND THEN MOVE SLOWLY BACK NORTH DURING THE DAY. MODEL FORECAST SOUNDING SHOW A CAP IN PLACE FOR MOST OF THE DAY. HOWEVER... BY LATE IN THE DAY A WEAK MID LEVEL SHORTWAVE TROUGH RIDING OVER TOP OF THE BOUNDARY MAY WEAKEN THE CAP ENOUGH TO ALLOW DEEP CONVECTION. IF THIS WERE TO HAPPEN...IT WOULD BE OVER THE NORTHERN PORTION OF THE FORECAST AREA...CLOSEST TO THE FRONTAL BOUNDARY. BY LATER IN THE EVENING...MID LEVEL WARMING AND DRYING SHOULD PUT AN END TO ANY PRECIP AS MODEST RIDGING ALOFT PASSES OVER. AT THE SAME TIME A STRONG AREA OF LOW PRESSURE WILL BE RIDING SE ALONG THE SURFACE BOUNDARY...STRENGTHENING A LOW LEVEL JET OVER KY. THIS COULD FUEL A ROUND OF CONVECTION OVERNIGHT OR AROUND DAWN...BUT IT IS MORE LIKELY TO OUR N AND NE. THIS SETS US UP FOR AN INTERESTING SCENARIO ON WEDNESDAY. STRONG WIND FIELDS WILL BE IN PLACE AT THE SURFACE AND ALOFT...WITH CONSIDERABLE SPEED SHEAR EXPECTED. A MOIST SURFACE AIR MASS SHOULD STILL BE IN PLACE TO START THE DAY...WHILE MUCH DRIER AIR POSSIBLY ARRIVES ATOP THE SURFACE AIR MASS DURING THE DAY. THE DEPTH OF THE MOIST AIR MASS AFTER HEATING OCCURS MAY BE CRUCIAL IN DETERMINING OUR THREAT OF CONVECTION AND THE POTENTIAL FOR SEVERE WX. IF IT IS TOO SHALLOW AND DRY AIR MIXES DOWN...IT WOULD INHIBIT DEEP CONVECTION. THERE IS NOT ENOUGH CONFIDENCE TO LEAN HEAVILY IN EITHER DIRECTION AT THIS TIME. HAVE CARRIED CHANCE POPS FOR WEDNESDAY INTO WEDNESDAY EVENING. IF ENOUGH LOW LEVEL MOISTURE REMAINS FOR DEEP CONVECTION AS THE STRONG LOW PASSES TO OUR NORTH...AT LEAST SOME OF IT WOULD LIKELY BE SEVERE. A COLD FRONT TRAILING FROM THE LOW WILL PASS ON WEDNESDAY NIGHT...WITH A POSSIBILITY OF SHOWERS IN STEEP LOW LEVEL LAPSE RATES AND UPSLOPE FLOW FROM LATE WEDNESDAY NIGHT INTO THURSDAY...ESPECIALLY IN OUR NORTHERN AND EASTERN COUNTIES. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/ THE EXTENDED FORECAST PERIOD BEGINS ON THURSDAY NIGHT WITH THE MODELS AGREEING ON A WEAK SHORT WAVE RIDGE QUICKLY MOVING TO THE EAST AS THE NEXT WAVE BEGINS TO AFFECT THE AREA ON FRIDAY. THE MODELS SEEM TO HAVE A GOOD HANDLE ON THE WEEKEND SYSTEM. THE MAJORITY OF THE CHANGES WERE TO ADJUST THE GRIDS BASED ON MODEL TRENDS AND TO PROVIDE SOME CONSISTENCY WITH THE NEIGHBORING OFFICES. PREVIOUS LONG TERM DISCUSSION...MOVING FURTHER INTO THE EXTENDED...MODELS ARE STARTING TO CONVERGE ON A MORE AGREEABLE FORECAST FOR THE END OF THE WEEK INTO THE UPCOMING WEEKEND. MID LEVEL BAROCLINIC ZONE WILL BE SETTING UP ACROSS KENTUCKY THROUGH THE UPCOMING WEEKEND...WHICH COULD KEEP THE WEATHER FAIRLY ACTIVE AND WET THROUGH A GOOD CHUNK OF THIS WEEKEND. SOME DECENT ISENTROPIC ASCENT WILL DEVELOP AS EARLY AS FRIDAY NIGHT...PRODUCING A CHANCE FOR SOME RAIN INTO SATURDAY MORNING. A WEAK MID LEVEL WAVE WILL PROVIDE THE FOCUS FOR CONTINUING SHOWERS AND PERHAPS EVEN A FEW ELEVATED THUNDERSTORMS ON SATURDAY. A MUCH STRONGER WAVE WILL EJECT EASTWARD ACROSS KENTUCKY SATURDAY NIGHT INTO SUNDAY MORNING...PROVIDING A CONTINUED CHANCE FOR ADDITIONAL SHOWERS. SOME WRAP AROUND MOISTURE ON SUNDAY...COULD KEEP A SMALL THREAT FOR RAIN SHOWERS THROUGH SUNDAY AFTERNOON. THINGS SHOULD TREND DRIER AND COOLER HEADING INTO THE EARLY PART OF NEXT WEEK AS STRONG SURFACE RIDGING BUILDS ACROSS THE OHIO VALLEY. && .AVIATION.../12Z TO 12Z/...UPDATED MAINLY VFR CONDITIONS EXPECTED DURING THE PERIOD. A POSSIBLE EXCEPTION WILL BE LATE IN THE DAY TUESDAY INTO TUESDAY EVENING IN OUR FAR NORTHERN COUNTIES...WHERE THERE IS A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WHICH MAY BRING ISOLATED IFR. A LOW LEVEL JET IS EXPECTED TO DEVELOP TONIGHT...WITH LOW LEVEL WIND SHEAR EXPECTED. LLWS WILL DISSIPATE WITH ATMOSPHERIC MIXING AFTER HEATING OCCURS ON WEDNESDAY. THIS WILL PRODUCE GUSTS TO AROUND 30 KNOTS FROM THE WSW. THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY...ESPECIALLY TOWARD THE END OF THE FORECAST PERIOD...WITH SEVERE STORMS BEING A POSSIBILITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM....SHALLENBERGER/KAS AVIATION...HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 728 AM EDT TUE MAR 22 2011 KYZ044-050>052-060-104-106-107-119-231100- FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-MARTIN- 728 AM EDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...WITH A RISK OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TO REPORT SEVERE THUNDERSTORMS ON WEDNESDAY. KYZ058-059-068-069-079-080-083>088-108>118-120-231100- ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY- WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE- 728 AM EDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...WITH A RISK OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TO REPORT SEVERE THUNDERSTORMS ON WEDNESDAY. HAL
The Jackson,KY radar (KJKL), 47 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
25 hail, 17 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A 24 hour rainfall total of 0.95 inches was reported in Thousandsticks.
The hail report came from the McCreary county bus garage.
Quarter size hail was reported along Grundy Rd 2 miles northeast of Somerset.
Large tree limbs were blown down in Ezel.
One tree was blown down on power lines on Calk road. One tree fell down on Old Nest Egg near Kentucky 11.
The hail was the size of golfballs.
Trees fell down on highway 77 near Red River Gorge entrance. A school bus was trapped between the downed trees.
The hail covered the ground.
The hail covered the ground.
There was lots of dime sized hail with some penny sized hail mixed in covering the ground. The hail lasted 5 to 7 minutes.
The hail occurred at highway 460 east.
The hail was the size of a quarter.
The hail was the size of a quarter.
There was 12 to 14 inch diameter trees snapped off. Some pea sized hail was seen as well. Winds were reported at least 70 mph.
There was one tree down blocking the road.
There was one tree uprooted and dime sized hail was seen.
There was two trees uprooted and nickel sized hail was also seen.
A trailer was blown to pieces and numerous trees fell down on Mooretown road just off of highway 52.
Nickel sized hail covered the ground at a local church.
The hail was the size of quarters.
The hail occurred at 6:10.
A large pine tree was uprooted off by thunderstorm wind causing damage to a house.
The hail was the size of golf balls at Lakeside.
The hail was the size of quarters.
The hail was the size of golf balls.
The event occurred between 602 PM and 620 PM.
The wind blew down two to three trees.
The hail was the size of nickels.
A tree was blown down on a power line.
The hail was a size of golf balls.
The hail was the size of a hen egg.
The hail was the size of golf balls.
The hail was the size of golf balls.
The hail was the size of half dollars.
The event occurred between 643 PM and 658 PM.
The hail was the size of tennis balls.
Trees were blown down and were blocking highway 194 at the mouth of Bevins Branch.
The hail was the size of tennis balls.
Several trees have been blown down and were blocking highway 1056.
A tree was blown down on Long Fork road blocking traffic.
Trees and power lines were blown down on Little Card Road.
One tree was blown down on highway 26 north of Jacks Fork road.
A roof was blown off of a porch attached to a trailer and a shed was blown onto highway 1595.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283596, 279919, 283594, 283598, 279923, 279924, 279929, 279930, 279931, 279940, 279941, 279942, 279945, 280747, 280748, 280749, 280750, 280753, 280765, 280769, 280770, 280772, 280775, 280778, 280779, 280780, 280782, 280783, 280785, 280786, 280788, 280789, 280791, 280793, 280795, 280796, 280801, 280803, 280804, 280805, and more.